Quote from CrunchRN
I have never seen a reaction to the flu vaccine. Can you elaborate and educate me? I would like to have a clue about what to expect if that situation were to occur so that I could act appropriately. Thanks!
There's usually one or two every season, according to the veteran flu clinic nurses I oriented with. The most severe, of course, are anaphylactic. (sweating, dizziness/syncope, SOB, feeling of impending doom, hypotension, etc) We had a medpack with Epi and Benadryl injections should anaphylaxis occur...and a standing order from the medical director of VNA to cover us til EMS got there.. But then....some folks will just faint away and you have to watch them closely and take their BP to rule out anaphylaxis. Some folks are just needle phobic, and have keeled over before with needlesticks, so its a smart idea to always ask patients before ya stick 'em. ( so you know what to expect.)
The less severe delayed reactions we referred to their individual docs. Occasionally a severe local reaction would occue...and we had a choice to give Benadryl, issue a warning to them and we would insist they followup with their PCP.
We had a list/questionnaire (I forget the details now) to head off potential problems with the vaccine, and to guide is in decision making. I'm sure all agencies will have this, as well as strict policies and procedures to follow. One of our policies was: when in doubt, refuse them the vaccine and refer them back to their PCP.